Thunderstorm Wind, Cochise
- When
- August 27, 6:05 PM MST
- Where
- Cochise County, 1.38 mi S of (Dug)bisbee Douglas
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.450, -109.600
With the monsoon high centered over Colorado, moist southeast airflow over Arizona resulted in thunderstorms, mainly near the international border. Some storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
With the monsoon high centered over Colorado, moist southeast airflow over Arizona resulted in thunderstorms, mainly near the international border. Some storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:15 PM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST MON AUG 27 2012 .SYNOPSIS...EASTERLY FLOW AROUND HIGH PRESSURE WILL ALLOW A FEW MORE THUNDERSTORMS TO SPREAD ACROSS SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. DRIER AIR WILL START TO FILTER IN FROM NEW MEXICO INTO FAR EASTERN AREAS TODAY...WITH THUNDERSTORM CHANCES DECREASING FROM THE EAST TUESDAY AND WEDNESDAY. ALSO...GUSTY EAST WINDS WILL OCCUR TUESDAY. THEREAFTER...EXPECT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS DURING THE LATTER PART OF THE WEEK INTO NEXT WEEKEND. && .DISCUSSION...STILL GOOD MOISTURE AVAILABLE FOR MOST OF THE AREA TODAY WITH PRECIPITABLE WATER VALUES NEAR 1.4 FROM TUCSON WESTWARD. SHARPENING MOISTURE GRADIENT IN EASTERN AREAS AS AN INCREASING EASTERLY FLOW IMPORTS DRIER AIR FROM NEW MEXICO. AS EXPECTED...AREAS FROM WESTERN COCHISE WESTWARD HAVE SEEN THE INITIAL DEVELOPMENT THIS AFTERNOON. EXPECT THE INCREASING EASTERLY FLOW TO PUSH STORMS DEEPER INTO THE DESERTS THIS AFTERNOON AND EVENING. A FEW STRONGER STORMS COULD BRIEFLY REACH SEVERE LEVELS. AS FAR AS FLOODING CONCERNS...WHILE STORM MOVEMENT IS BRISK ENOUGH SO THAT INDIVIDUAL STORM TOTALS SHOULD NOT BE A CONCERN...THERE ARE AREAS THAT ARE TENDING TO TRAIN AND FORM CLOUD STREETS IN THE FLOW. SO...WE'LL STILL NEED TO MONITOR AREAS THAT EXPERIENCE MULTIPLE STORMS. BREEZY LOW LEVEL EASTERLY GRADIENT PEAKS TUESDAY FOR SOME GUSTY WINDS AT TIMES. THE DRY AIR WILL AFFLICT MUCH OF OUR PART OF THE STATE TUESDAY AND PROBABLY WEDNESDAY. WE WILL PROBABLY HOLD ONTO A FEW STORMS WEST AND SOUTHWEST OF TUCSON...ESPECIALLY NEAR THE INTERNATIONAL BORDER WHERE THE MOISTURE TRIES TO HANG ON. DEEPEST MOISTURE WILL LURK IN SONORA THROUGH THE WEEK AS THE FLOW WEAKENS AND TRIES TO PICK UP A SOUTHERLY COMPONENT BY THIS WEEKEND. WE WILL HAVE TO RELY ON OUTFLOW OR SURGE ACTIVITY FOR ANY APPRECIABLE RETURN OF MOISTURE BEFORE FRIDAY AND SATURDAY. AS WE MOVE THROUGH LATE AUGUST INTO EARLY SEPTEMBER WE SHOULD SEE MORE FREQUENT BREAKS AND LESS PERSISTENT STRETCHES OF CONSECUTIVE THUNDERSTORM DAYS. && .AVIATION...ISOLD-SCT -TSRA/-SHRA THIS AFTERNOON AND THIS EVENING THEN A SLIGHT CHANCE OF -TSRA/-SHRA WEST OF KTUS LATE TONIGHT. OTHERWISE...VFR CONDITIONS WITH SURFACE WIND GENERALLY ELY/SELY 5-15 KTS WITH GUSTS TO 20 KTS THRU EARLY TUESDAY AFTERNOON 28/21Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. DRIER AIR WILL RESULT IN A DOWNWARD TREND IN THUNDERSTORMS TUESDAY AND WEDNESDAY. THEREAFTER...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED BY NEXT WEEKEND. A TIGHTENING EASTERLY GRADIENT WILL BRING GUSTY EAST TO SOUTHEAST WINDS TUESDAY. OTHERWISE...NORMAL DIURNAL WIND TRENDS ARE FORECAST THIS WEEK...WITH OCCASIONAL AFTERNOON GUSTS DUE TO DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MEYER VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 932 AM MST MON AUG 27 2012 AZZ501>515-280600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 932 AM MST MON AUG 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. THE FAVORED AREA FOR THUNDERSTORMS WILL BE ACROSS SANTA CRUZ...PIMA AND SOUTHEAST PINAL COUNTIES THIS AFTERNOON...PERSISTING INTO THE EARLY EVENING HOURS. THE COMBINATION OF AMPLE MOISTURE AND A MORE UNSTABLE ATMOSPHERE WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS WHICH WILL TRACK WEST TO NORTHWEST AT 10 TO 15 MPH. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE THE POSSIBILITY OF DAMAGING THUNDERSTORM WINDS...WITH A LOWER THREAT OF LOCALIZED FLOODING ISSUES. A DRY AND MORE STABLE ATMOSPHERE PUSHING INTO COCHISE...SOUTHERN GRAHAM AND SOUTHERN GREENLEE COUNTIES TODAY FROM THE EAST WILL SIGNIFICANTLY LIMIT THUNDERSTORM ACTIVITY. EXPECT ONLY A SLIGHT CHANCE OF A MAINLY MOUNTAIN THUNDERSTORM THIS AFTERNOON. ALTHOUGH ANY STORM CAN PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS...NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED TODAY IN THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. DRIER AIR CONTINUING TO SPREAD ACROSS SOUTHEAST ARIZONA FROM THE EAST WILL RESULT IN A DOWNTURN IN THUNDERSTORM ACTIVITY TUESDAY AND WEDNESDAY. MOISTURE WILL THEN RETURN TO THE AREA LATE THIS WEEK FOR A MORE TYPICAL THUNDERSTORM ACTIVITY FOR THIS TIME OF YEAR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 326 PM MST MON AUG 27 2012 AZZ504-507-513-514-272300- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 326 PM MST MON AUG 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 400 PM MST... AT 321 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF BENSON...MOVING WEST AT 15 MPH. WEATHER RADAR ESTIMATED WIND GUSTS UP TO 40 MPH WITH THIS STORM ARE PUSHING WEST ALONG INTERSTATE 10 BETWEEN BENSON AND VAIL. AREAS AFFECTED BY THIS STORM INCLUDE...VAIL AND CORONA DE TUCSON. LAT...LON 3177 11078 3208 11077 3206 11046 3181 11046 TIME...MOT...LOC 2224Z 085DEG 13KT 3193 11057
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
417 PM MST MON AUG 27 2012
AZZ502>504-507-513-514-280015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
417 PM MST MON AUG 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA...NORTHEASTERN SANTA
CRUZ AND WESTERN COCHISE COUNTIES UNTIL 515 PM MST...
AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM WEST CENTRAL COCHISE COUNTY
ALONG INTERSTATE 10 AND EXTENDING WEST INTO THE SOUTHEAST PORTION OF
PIMA COUNTY...INCLUDING THE SOUTHERN PORTIONS OF THE TUCSON METRO.
THESE STORMS ARE MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS POSSIBLY AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...
SAHUARITA...THREE POINTS...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT...SOUTH TUCSON...MADERA CANYON...SAN XAVIER
MISSION...RYAN FIELD...ARIVACA JUNCTION AND AMADO.
LAT...LON 3167 11044 3170 11143 3222 11143 3221 11052
3178 11013
TIME...MOT...LOC 2315Z 079DEG 9KT 3207 11083SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 603 PM MST MON AUG 27 2012 AZZ507-508-512-513-280145- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 603 PM MST MON AUG 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 645 PM MST... AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE DOUGLAS AREA THAT PRODUCED A WIND GUST TO 60 MPH AT THE DOUGLAS-BISBEE AIRPORT. THIS STORM WILL MOVE WEST AT 10 TO 15 MPH. CONTINUED WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS POSSIBLY AFFECTED BY THIS STORM INCLUDE...BISBEE...SIERRA VISTA...HUACHUCA CITY...JUNCTION OF HIGHWAYS 80 AND 90...PALOMINAS... HEREFORD...NICKSVILLE...CORONADO NATIONAL MEMORIAL...TOMBSTONE... CHARLESTON...RAMSEY CANYON PRESERVE...FAIRBANK...FORT HUACHUCA AND WHETSTONE. LAT...LON 3134 11045 3176 11044 3174 10953 3135 10946 TIME...MOT...LOC 0100Z 066DEG 13KT 3144 10962
The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409063.